SciELO - Scientific Electronic Library Online

 
vol.58 issue2Phrenic nerve block after interscalene brachial plexus block: case reportAcute pulmonary edema associated with obstruction of the airways: case report author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Revista Brasileira de Anestesiologia

Print version ISSN 0034-7094

Abstract

MORAIS, Bruno Salomé de et al. Accidental subarachnoid administration of 4 mg of morphine: case report. Rev. Bras. Anestesiol. [online]. 2008, vol.58, n.2, pp. 160-164. ISSN 0034-7094.  http://dx.doi.org/10.1590/S0034-70942008000200008.

BACKGROUND AND OBJECTIVES: The subarachnoid administration of morphine is a well-established anesthetic technique of postoperative analgesia due to its efficacy, safety and low cost. The objective of this paper was to report the accidental subarachnoid administration of 4 mg of morphine complicated by atrial fibrillation after administration of naloxone. CASE REPORT: A 45-year old male patient with 75 kg, 1.72 m, physical status ASA II, hypertensive, was scheduled for reconstruction of the anterior cruciate ligament of the left knee. After spinal anesthesia, it was noticed that the vial of morphine had been changed resulting in the accidental subarachnoid administration of 4 mg of morphine (0.4 mL of the 10 mg vial). Respiratory rate varied from 12 to 16 bpm and the patient remained hemodynamically stable without intraoperative complaints. Thirty minutes after admission to the post-anesthesia recovery unit the patient developed vomiting and diaphoresis being treated with 0.4 mg of naloxone followed by continuous infusion of 0.2 mg.h-1 until the symptoms had subsided. Continuous naloxone infusion was maintained in the Intensive Care Unit (ICU), where blood pressure, heart rate, respiratory rate and oxygen saturation were monitored as well as the presence of nausea, pruritus, vomiting, sedation, pain and urinary retention. Two hours after arriving at the ICU the patient developed acute atrial fibrillation without hemodynamic instability. Sinus rhythm was reestablished after the administration of 150 mg of amiodarone and discontinuation of the naloxone infusion. During the following 18 hours the patient remained hemodynamically stable and did not experience any other intercurrence until his discharge from the hospital. CONCLUSIONS: The present report is an alert for the risk of inadvertently switching of drugs during anesthesia, stressing the importance of referring patients being treated for opiate overdose to the ICU, due to the potential adverse reactions.

Keywords : ANALGESICS [morphine]; ANESTHETIC TECHNIQUE, Regional [subarachnoid]; COMPLICATIONS [accidental injection]; COMPLICATIONS [atrial fibrillation].

        · abstract in Portuguese | Spanish     · text in English | Portuguese     · pdf in English | Portuguese